Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Effects of Long-term Use of Fosamax

10/06/2008

Question:

I have been taking Fosamax for many years for osetoporosis, along with calcium and D supplement. I understand that recent studies have indicated that long-term use may set up the patient for non-stress fractures, and a holiday from Fosamax may be advantageous. Before I go in to consult my doctor on alternative strategies, could you give me information on the recent studies?

Answer:

There was only one paper that reported on the long-term use of Fosamax after 5 yrs of use.  Those who discontinued the drug at that time did about as well as those who continued the medication.  That report coupled with the case reports of subtrochanteric fractures has led some clinicians to offer a drug holiday to patients who have had stable BMD on the medication.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati